Tennessee, 2012

Flash Flood and Hail in Tennessee, March 31, 2012

March 31, 2012 · NWS OHX · 27 events in 7 counties and zones

During the afternoon hours on Saturday, March 31st, as a surface frontal boundary moved from southern Kentucky into central portions of Middle Tennessee, scattered to numerous showers and thunderstorms developed south of this boundary, aided also by unseasonably warm surface temperatures, but significantly colder air just off the surface and aloft. The severe thunderstorms that developed across…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$1,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the afternoon hours on Saturday, March 31st, as a surface frontal boundary moved from southern Kentucky into central portions of Middle Tennessee, scattered to numerous showers and thunderstorms developed south of this boundary, aided also by unseasonably warm surface temperatures, but significantly colder air just off the surface and aloft. The severe thunderstorms that developed across this area produced large hail in several counties. Hail reports ranged from nickel to baseball size. Thunderstorm wind damage and flash flooding also occured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 12:07 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 31, 12:07 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
107 PM CDT SAT MAR 31 2012

.MESOSCALE UPDATE...
SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM CDT FOR MID TN WITH THE
EXCEPTION OF THE FAR NORTHERN COUNTTES. LARGE HAIL THE PRIMARY
THREAT WITH AREA OF STORMS SOUTH OF I-40...SIZE UP TO GOLF BALLS.
SOME ACTIVITY MAY DEVELOP NORTH OF I-40 AROUND MID AFTERNOON...
BUT BULK OF ACTIVITY SHOULD BE SOUTH.

&&

.PREV DISCUSSION... /ISSUED 1245 PM CDT SAT MAR 31 2012/

UPDATE...ADDED AVIATION SECTION FOR 18Z TAF'S.

AVIATION...BNA/CKV/CSV...CONVECTION STARTING TO FIRE ALONG A
SURFACE BOUNDARY THAT LIES ROUGHLY ALONG THE I-40 CORRIDOR ACROSS
MIDDLE TENNESSEE. LOW CIGS AT CSV SHOULD BE GONE BY 20Z, ALTHOUGH
THERE WILL BE VCTS AND CB'S AROUND BNA AND CSV DURING THE EARLY
AFTERNOON, EVEN THOUGH MOST OF THE CONVECTION WILL OCCUR JUST TO
THE SOUTH. LOOK FOR SKIES TO CLEAR OUT BY EVENING, WITH FOG
DEVELOPING OVERNIGHT.

PREV DISCUSSION... /ISSUED 1150 AM CDT SAT MAR 31 2012/

MESOSCALE UPDATE...
COLD FRONT HAS PUSHED SOUTH OF I-40 WITH DRIER AIR...AND HIGHER
CONVECTIVE TEMPS. EXPECT STORMS TO DEVELOP A LITTLE LATER IN THE
DAY...AROUND MID AFTERNOON. ISO COVERAGE NORTH OF I-40 AND
SCATTERED SOUTH.

PREV DISCUSSION... /ISSUED 905 AM CDT SAT MAR 31 2012/

MESOSCALE UPDATE...
RAOB/MODEL SOUNDINGS SHOW THAT STORMS ARE EXPECTED TO DEVELOP
WHEN TEMPS GET INTO THE MID-UPR 70S...SO A FEW HOURS AWAY. EXPECT
SCATTERED STORMS WITH THE PRIMARY THREAT LARGE HAIL...MAINLY WEST
OF I-24.

PREV DISCUSSION... /ISSUED 716 AM CDT SAT MAR 31 2012/

UPDATE...FOR 12Z AVIATION FORECAST

AVIATION...
VSBY QUICKLY LOWERED TO 2 1/2 SM AT BNA LAST FEW MINUTES. SHOULD
SEE IMPROVEMENT BY 13Z SINCE FOG IS NOT WIDESPREAD. IFR CONDITIONS
DUE PRIMARILY TO LOW CEILING WILL CONTINUE AT CSV BUT SHOULD SEE
IMPROVEMENT TO MVFR AFTER 15Z.

FRONTAL BOUNDAY ALONG THE OHIO RIVER BASED ON SURFACE LI'S OFF MSAS
AND SREF. BOUNDARY WILL SINK SOUTH AS WE GO THROUGH THE DAY. AM
EXPECTING ISOLATED TO SCATTERED CONVECTION TO DEVELOP IN MIDDLE
TENNESSEE MAINLY FROM MID-DAY THROUGH THE AFTERNOON WITH A FEW
STRONG STORMS POSSIBLE OVER SOUTHWESTERN MIDDLE TN. WINDS WILL
TURN TOWARD THE NORTHWEST WITH FROPA DURING THE AFTERNOON BUT
REMAIN LIGHT EXCEPT NEAR CONVECTION. EXCELLENT FLYING WEATHER ON
SUNDAY WITH VFR CONDITIONS ACROSS THE AREA.

BOYD

PREV DISCUSSION... /ISSUED 327 AM CDT SAT MAR 31 2012/

DISCUSSION...
WEAK SFC LOW/COLD FRONT CURRENTLY HOLDING N OF THE CWA AS SHORTWAVES
PASS N AND S IN UPPER TROUGH. ISO STORMS AHEAD OF BOUNDARY CROSSING
KY/TN BORDER EXPECTED TO AFFECT NE THIS MORNING BUT ALSO LEAVE
OUTFLOW ACROSS THE MID-STATE. WHILE MOISTURE BECOMES MORE SHALLOW
LATER TODAY...SECONDARY PASSING SHORTWAVE/IMPULSE WILL PUSH COLD
FRONT S...INTERACTING WITH OUTFLOW/GOOD INSTABILITY/MARGINAL SHEAR
IN PLACE. DEVELOPING STORMS TODAY/THIS EVENING MOST LIKELY SW
WHERE INGREDIENTS SUFFICIENT FOR ISO STORMS TO REACH SEVERE
LIMITS...PRODUCING LARGE HAIL AND/OR DAMAGING WIND.

LATER TONIGHT BEHIND SHORTWAVE...UPPER RIDGE WILL START BUILDING WHICH
ALONG WITH WEAK SFC HIGH EFFECTIVELY HELPS WASH OUT FRONT BOUNDARY.
THIS WILL LARGELY BRING A DRY PERIOD SUN THROUGH EARLY TUES ALTHOUGH
THERE MAY BE A FEW ISO STORMS PLATEAU LATE MON AND AREA-WIDE MON
NIGHT.

BY 12Z TUES...CLOSED UPPER LOWS SHOWING UP ACROSS THE PLAINS WITH A
COLD FRONT SITTING N/W. THIS FRONT WILL STAY JUST N THROUGH WED MORNING
WHILE UPPER LOWS MAKE VERY LITTLE EWARD PROGRESS. INSTABILITY AND
WEAK MOISTURE SOURCES WILL BE PRESENT HOWEVER SO THAT SCT STORMS
ARE EXPECTED TO DEVELOP TUES/TUES NIGHT.

SAME SORT OF SETUP WORKING WED AS UPPER LOWS WOBBLE OUT OF THE PLAINS.
BIGGER DIFFERENCES IN POSITION OF UPPER LOWS SHOWING UP WED
ALTHOUGH THERE IS AGREEMENT ON MORE AVAILABLE MOISTURE....WHICH
WILL KEEP AT LEAST SCT STORMS FLOATING AROUND.

UPPER LOW/TROUGH CONTINUES TO INFLUENCE WED NIGHT THROUGH THU NIGHT
BEFORE FINALLY MOVING E EARLY FRI. MOISTURE THROUGH THIS PERIOD A BIT
MORE LIMITED BUT SHWRS/STORMS EXPECTED TO REMAIN AT LEAST ISO. STORMS
MAY BE SLIGHTLY MORE NUMEROUS WED NIGHT HOWEVER AS WEAK FRONT MOVES
INTO THE MID-SOUTH.

UPPER RIDGE BEHIND EXITING UPPER LOWS PROVIDING DRY CONDITIONS FRI-SAT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Mar 31, 10:49 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT SAT MAR 31 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1149 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE, WITH THE EXCEPTION OF THOSE AREAS NEAR THE KENTUCKY
STATE LINE AND THE UPPER PLATEAU.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

The radar

The Nashville radar (KOHX), 54 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

24 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Rutherford

When
March 31, 12:09 PM CST
Where
Rutherford County, 2.15 mi NNE of Rucker
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.780, -86.390

Hail, Rutherford

When
March 31, 12:20 PM CST
Where
Rutherford County, 1.32 mi ESE of Pleasant View
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.760, -86.280

Hail, Rutherford

When
March 31, 12:35 PM CST
Where
Rutherford County, 0.89 mi SE of Christiana
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.710, -86.390

Hail, Maury

When
March 31, 12:50 PM CST
Where
Maury County, 2.18 mi SE of Columbia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -87.020

Hail, Maury

When
March 31, 1:00 PM CST
Where
Maury County, 0.56 mi W of Columbia Maury Arpt
Measured
2 in hail
Reported by
Public
Coordinates
35.550, -87.190

Hail, White

When
March 31, 1:03 PM CST
Where
White County, Bon Air
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.930, -85.380

Hail, White

When
March 31, 1:11 PM CST
Where
White County, 0.69 mi N of Rockhouse
Measured
1.75 in hail
Reported by
Public
Coordinates
35.930, -85.420

Hail, Maury

When
March 31, 1:11 PM CST
Where
Maury County, 0.78 mi E of Screamer
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.448, -87.156

Hail, Maury

When
March 31, 1:30 PM CST
Where
Maury County, Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.620, -87.050

Hail, Maury

When
March 31, 1:30 PM CST
Where
Maury County, Columbia
Measured
1.25 in hail
Reported by
Public
Coordinates
35.620, -87.050

Hail, Giles

When
March 31, 1:50 PM CST
Where
Giles County, 0.89 mi NW of Milky Way
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.310, -87.030

Hail, Giles

When
March 31, 2:19 PM CST
Where
Giles County, 1.49 mi SSW of Pulaski
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.180, -87.030

Hail, Giles

When
March 31, 2:30 PM CST
Where
Giles County, 1.78 mi NE of Abernathy Arpt
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.170, -87.030

Hail, Perry

When
March 31, 2:35 PM CST
Where
Perry County, 0.23 mi SSE of Flat Wood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.477, -87.829

Hail, Giles

When
March 31, 2:55 PM CST
Where
Giles County, 2.19 mi SW of Aspen Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.080, -87.030

Hail, Wayne

When
March 31, 3:00 PM CST
Where
Wayne County, 0.56 mi E of Waynesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
35.320, -87.760

Flash Flood, Giles

When
March 31, 3:00 PM CST to 5:30 PM CST
Where
Giles County, 0.89 mi ENE of Pulaski to 1.2 mi NW of Pulaski
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
35.206, -87.006

Some streets were covered with water in Pulaski.

Hail, Giles

When
March 31, 3:08 PM CST
Where
Giles County, 0.58 mi NW of Minor Hill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.056, -87.157

Hail, Wayne

When
March 31, 3:10 PM CST
Where
Wayne County, 0.56 mi E of Waynesboro
Measured
1.25 in hail
Reported by
Public
Coordinates
35.320, -87.760

Hail, Giles

When
March 31, 3:10 PM CST
Where
Giles County, 0.56 mi W of Pulaski
Measured
2 in hail
Reported by
Public
Coordinates
35.200, -87.030

Thunderstorm Wind, Giles

When
March 31, 3:10 PM CST
Where
Giles County, 0.69 mi N of Marbuts
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.040, -87.170

Some wind damage reported to carports and some roof damage reported also in Minor Hill. Specific details concerning amont of damage and costs were unkown.

Hail, Giles

When
March 31, 3:11 PM CST
Where
Giles County, 0.84 mi S of Kedron
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.038, -87.049

Thunderstorm Wind, Giles

When
March 31, 3:15 PM CST
Where
Giles County, Good Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.150, -87.080

Some metal blown off roof barns and some trees were downed along with windows broken in some buildings across the county.

Hail, Wayne

When
March 31, 3:30 PM CST
Where
Wayne County, 2.06 mi S of Waynesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
35.291, -87.765

Hail, Marshall

When
March 31, 3:50 PM CST
Where
Marshall County, 2.66 mi WSW of Cochran
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.409, -86.859

Hail, Marshall

When
March 31, 3:55 PM CST
Where
Marshall County, 1.2 mi WSW of Cochran
Measured
1.25 in hail
Reported by
Public
Coordinates
35.424, -86.840

Hail, Marshall

When
March 31, 4:01 PM CST
Where
Marshall County, 1.82 mi ESE of Cochran
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.420, -86.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367655, 367659, 367656, 367657, 367687, 367658, 367660, 367684, 367661, 367686, 367696, 367738, 367701, 367735, 367703, 367724, 367892, 367704, 367727, 367728, 367745, 367725, 367744, 367729, 367730, 367732, 367736.